Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 55, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Sep 23, 2013, 6:47 PM CDT for Geneva County, Houston County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2013, 6:47 PM CDT (23:47 UTC)
- Expired
- Sep 23, 2013, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geneva County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 27 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:30 PM CDT | FLASH FLOOD | Taylor, AL | THE HOUSTON COUNTY SHERIFFS OFFICE REPORTED A FEW ROADS UNDERWATER NEAR TAYLOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451
WGUS52 KTAE 232347
FFWTAE
ALC061-069-240245-
/O.NEW.KTAE.FF.W.0055.130923T2347Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM CDT MON SEP 23 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF DOTHAN...
* UNTIL 945 PM CDT
* AT 640 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED VERY
HEAVY RAIN OVER THE AREA WITH RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR. THIS AREA OF HEAVY IS MOVING SLOWLY...AND FLASH FLOODING IS
LIKELY ACROSS THE AREA...ESPECIALLY IN URBAN AND LOW LYING AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...
TAYLOR...SLOCOMB...KINSEY AND HARTFORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
3132 8541 3131 8523 3099 8548 3099 8588
$$
42-DVD2 follow-up statements
320
WGUS72 KTAE 240040
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 PM CDT MON SEP 23 2013
ALC061-069-240245-
/O.CON.KTAE.FF.W.0055.000000T0000Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA AL-HOUSTON AL-
740 PM CDT MON SEP 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
WESTERN HOUSTON AND EASTERN GENEVA COUNTIES...
AT 733 PM CDT...THE HOUSTON COUNTY SHERIFFS OFFICE REPORTED A FEW
ROADS UNDERWATER NEAR TAYLOR. RADAR INDICATES VERY HEAVY RAINFALL
RATES OF 3 TO 5 INCHES PER HOUR IN EASTERN GENEVA COUNTY MOVING
SLOWLY NORTHWARD...AND THE FLASH FLOOD THREAT CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBB...KINSEY
AND DOTHAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
3132 8541 3131 8523 3099 8548 3099 8588
$$
42-DVD473
WGUS72 KTAE 240238
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM CDT MON SEP 23 2013
ALC061-069-240248-
/O.EXP.KTAE.FF.W.0055.000000T0000Z-130924T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA AL-HOUSTON AL-
938 PM CDT MON SEP 23 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR WESTERN
HOUSTON AND EASTERN GENEVA COUNTIES...
NO ADDITIONAL FLOODING REPORTS HAVE BEEN RECEIVED FROM EITHER
HOUSTON OR GENEVA COUNTIES AND RAINFALL IS DECREASING ACROSS THE
AREA...SO THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT.
LAT...LON 3127 8558 3125 8549 3128 8549 3129 8542
3132 8541 3131 8523 3099 8548 3099 8588
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:47 PM CDT, 4 hours earlier.
Area forecast discussion, Sep 23, 2:47 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 347 PM EDT Mon Sep 23 2013 .NEAR TERM [Through Tonight]... Locally, a surface front is beginning to lay out in more of a west to east orientation, and has lifted a bit to the north in response to surface southerly flow. Along and south of this front scattered light to moderate showers are ongoing in an abnormally moist airmass. With the upper level divergent region on the backside of a departing jet moving east away from our area, full column support for the generation of showers will continue to diminish over land through the night. Over the water is a different story. A large area of convection near what is a developing surface low will move north out of the east central Gulf tonight. 850 mb winds on the east side of the wave are rather potent, in the 30 to 40 knot range. This will provide significant low level convergence/forcing for shower development. Considering the very tropical airmass that is in place, widespread heavy rain is anticipated with this wave. The good news locally is that the area of low pressure is forecast to begin to move east later tonight as it gets pulled around the periphery of a low level ridge forecast to nose in to the eastern Gulf. Keep in mind, this transition will take place close to our southeast Big Bend counties and should the low jot a bit north, we would have some flash flooding concerns for this area. && .SHORT TERM [Tonight Through Wednesday Night]... Aforementioned surface trough over the Gulf will stall over the coastal waters on Tuesday. The strongest forcing along the trough is forecast to be over northeast Florida and the Gulf Stream waters, where a surface low is forecast to develop. Over the TAE forecast area, the presence of the trough and plenty of deep layer moisture will keep the weather unsettled. However, with rather diffuse forcing, expect rainfall to be scattered with relatively light QPF. Possible exception may be the far eastern Big Bend, where heavier rain associated with the Gulf trough may generate some heavier rainfall. PoPs on Thursday will rain from the 30s along the northern border to 70 percent in the eastern Big Bend. Upper trough axis will slide across the region Tuesday night into Wednesday, keeping scattered showers and isolated thunderstorms in the forecast. As the trough slides east of the area Wednesday night, rain chances will begin to taper off from west to east. Temperatures are likely to remain below normal on Tuesday, with the expected cloud cover and rain. With some additional sunshine expected on Wednesday, expect highs to reach back to the mid to upper 80s. && .LONG TERM [Thursday through Monday]... As the upper trough exits the east coast on Thursday, high pressure is forecast to nose down the eastern seaboard through the weekend. This will usher in a substantially dryer and somewhat cooler airmass. In fact, expect to see lows in the upper 50s to lower 60s area-wide over the weekend, with highs in the lower 80s. Guidance diverges quite a bit late in the period, with the preferred ECMWF deepening a trough over the eastern states early next week. This solution would have a front and increased rain chances approaching the forecast area by next Monday. && .AVIATION [Beginning 19Z Monday]... IFR ceilings may lift to MVFR temporarily this afternoon before dropping back down to IFR and even LIFR at some terminals closer to dawn. Shower activity should remain limited tonight, and not really begin to fill back in until later tomorrow afternoon. However, IFR and eventually MVFR ceilings will last well into the afternoon tomorrow. && .MARINE... A surface trough will lift north across the waters overnight, before stalling over the waters through Tuesday. Ahead of the trough, winds will approach 15 knots this evening. By Tuesday morning, winds will become light as the trough stalls. Seas will remain elevated with some 4 foot southerly swells moving into the waters on Tuesday. While winds will increase modestly by the middle of the week, seas should slowly subside with conditions remaining below headline conditions. && .FIRE WEATHER... Hazardous fire weather conditions are not anticipated in the foreseeable future. && .HYDROLOGY... Additional rainfall is expected over the next 24 to 48 hours. The heaviest rain will likely fall over the eastern Big Bend tonight through Tuesday, with 3 to 4 inches of additional rain expected. This may lead to minor flooding of low-lying areas and minor rises on area rivers. However, substantial flooding is not anticipated at this time. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 83 70 87 70 / 40 60 50 50 20 Panama City 74 84 73 87 75 / 30 60 50 50 20 Dothan 69 83 69 86 68 / 40 50 50 40 30 Albany 70 83 69 86 68 / 60 50 50 50 30 Valdosta 71 83 69 85 68 / 50 60 50 60 30 Cross City 72 84 72 85 71 / 70 70 50 60 30 Apalachicola 76 83 75 85 75 / 50 60 50 60 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Harrigan SHORT TERM...Camp LONG TERM...Camp AVIATION...Harrigan MARINE...Camp FIRE WEATHER...Harrigan HYDROLOGY...Camp
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.